Skip to main content

Optimal control for diffusions on graphs

Author(s): Florescu, L; Peres, Y; Racz, Miklos Z

To refer to this page use:
Abstract: © 2018 Societ y for Industrial and Applied Mathematics. Starting from a unit mass on a vertex of a graph, we investigate the minimum number of controlled diffusion steps needed to transport a constant mass p outside of the ball of radius n. In a step of a controlled diffusion process we may select any vertex with positive mass and topple its mass equally to its neighbors. Our initial motivation comes from the maximum overhang question in one dimension, but the more general case arises from optimal mass transport problems. On Z d we show that O(n d+2 ) steps are necessary and sufficient to transport the mass. We also give sharp bounds on the comb graph and d-ary trees. Furthermore, we consider graphs where a simple random walk has positive speed and entropy and which satisfy Shannon's theorem, and show that the minimum number of controlled diffusion steps is exp (n • h/l(1 + o(1))), where h is the Avez asymptotic entropy and I is the speed of a random walk. As examples, we give precise results on Galton-Watson trees and the product of trees T d × T k .
Publication Date: 1-Jan-2018
Citation: Florescu, L, Peres, Y, Racz, MZ. (2018). Optimal control for diffusions on graphs. SIAM Journal on Discrete Mathematics, 32 (4), 2941 - 2972. doi:10.1137/17M1125923
DOI: doi:10.1137/17M1125923
ISSN: 0895-4801
Pages: 2941 - 2972
Type of Material: Journal Article
Journal/Proceeding Title: SIAM Journal on Discrete Mathematics
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.